After undergoing a solid organ or stem cell transplant, when is the ideal time to return back to the dentist?
Ideally, except for emergency dental care, it is recommended that patients who undergo transplants wait to receive dental treatment for at least three months. Often, right after receiving a transplant, patients receive high doses of immunosuppressive medications so that their body will accept the transplant. Although these medications are essential for a transplant, they place patients at a great risk for infections, because as their name suggests, they suppress the immune system lowering the body's defense to fight against pathogens. Additionally, during the first three months, the risk of rejection of a transplant is higher, and thus, it is recommended that elective dental treatment is postponed until after the graft (transplant) is stabilized, which is traditionally three to six months after the transplant.
It's been 3 months....now what?
Everyone's body responds differently to treatment, and individuals heal at different rates. Thus, receiving dental work for the first time after a transplant, you should consult with your oncology team about your proposed treatment. Your oncologist will review your counts along with medications you may be taking and will review with your dentist whether it is appropriate to commence dental treatment and any necessary precautions that may need to be taken prior to performing dental care. For example, your oncologist may recommend antibiotic prophylaxis prior to undergoing invasive dental procedures. Additionally, even after three months, patients still receive immunosuppressive medications, and thus, as discussed above, are at a high risk for developing infections. Your oncologist will discuss with your dentist whether any of the medications you are taking will need to be altered or the doses will need to be adjusted prior to undergoing dental treatment.
How do immunosuppressive medications affect the mouth?
Good question. Stem cell and solid organ transplants are associated with oral and dental side effects. But what are some well-known side effects associated with specific immunosuppressive drugs?
A well-documented and known side effect of cyclosporine, as well as calcium channel inhibitors which are often prescribed for angina and/or hypertension, is gingival hyperplasia or the overgrowth of the gingival tissue. Oral hygiene cannot be emphasized enough.
Though not common, patients tacrolimus may develop oral ulcerations or numbness or tingling in the jaw. If you develop these symptoms, you should consult with your oncologist.
Sirolimus, along with other m-TOR inhibitors, may be associated with the development of oral ulcerations that present similar to apthous ulcers. In other words, they look like canker-sores.
Chronic Graft verus Host Disease
Graft versus host disease is an auto-immune condition that may present in patients who have received a stem cell transplant. GVHD involves the transplant attacking the host (transplant recipient) and may manifest in many areas of the body including the oral cavity.
What should I look out for?
GVHD presents in the mouth in the form of oral ulcerations and a reticular white and red network. In other words, the tissues in your mouth may look like a white and red picketed fence. Additionally, some patients may complain of dry mouth or a decrease in salivary flow. Less commonly, patients may complain of tightness in their jaws upon opening as well as limited opening of their TMJ.
If you suspect that you may have GVHD, you should consult with your oncologist and dental oncologist for an evaluation and necessary treatment. As with all of these blog posts, please note this is just an overview and does not represent, replace or constitute medical advice. If you have questions about a finding in your mouth, it is recommended that you visit your dentist or oncology team.